Thursday, July 31, 2014

Thursday, July 03, 2008 creative mind, Community Member, asks

Q: Does pain medication cause Lupus?

At the hospital after I had hand surgery from an infection, a doctor told me that pain medication may cause Lupus. Is it really possible?

Answer This
Answers (3)
Cort, Health Guide
7/ 3/08 12:34pm

I'm not sure why he would choose to tell you that! Some medications can actually cause what is called drug induced lupus erythrematosus. These medications include

  • Chlorpromazine
  • Isoniazid
  • Sulfasalazine
  • Methyldopa
  • Penicillamine
  • Procainamide
  • Quinidine
  • Hydralazine

none of which are pain medications. Only in the bottom three does the drug appear to cause this problem with  any 'regularity'. The Lupus Foundation states that 38 drugs can cause lupus but the risk is quite low from 35 of them.  None of the 35 drugs are pain medications either. which Unlike systemic lupus erythromatossus the symptoms usually disappear a few days to several weeks after stopping the drug. 

 

http://www.lupus.org/webmodules/webarticlesnet/templates/new_aboutaffects.aspx?articleid=377&zoneid=17

 

 

http://adam.about.com/encyclopedia/infectiousdiseases/Drug-induced-lupus-erythematosus.htm

Reply
knowitall, Community Member
11/ 5/13 2:25am

There are many anti-convulsants on the list of 38, anticonvulsants such as Neurontin and Tegratol.  While it's unlikely that you were given these in the hospital for short term pain relief, these are certainly used more for their pain-relieving properties than for epileptic treatment.  Neurontin is used for neuropathy and diabetic neuropathy, and tegratol is a front-line drug for trigeminal neuralgia - both are in fact.  Both are prescribed for long term usage for chronic pain management, so they ARE pain drugs, just not opiates.

Reply
preciousboo66, Community Member
1/ 7/09 6:46pm

Hi Creative Mind, In responce to your question, I have been living with Lupus for many years now, I was diagnosed with it in 1999, and my Rhumatologist thinks that I have been living with it for longer that that, but in all of the Doctors I have talked to, litrature I have read, I have heard there are a few different types of Lupus, well it's either 3 or 4 that I have heard of and read about, and the type that is drug induced of the drugs that I have read that can cause this, I don't remember any of them being any type of pain medication, narcotic or non narcotic. Usually with the drug induced type its said that once you came off of the medication that you are taking, the symptoms go away. But I am not and can not be 100% sure. Go the webmd.com web site, and usually you can find out just about anything and everthing relating medically that you want to, it has helped me out many times. Hope this helped.

Reply
Moon, Community Member
1/ 8/09 11:09am

I have heard of this, only because I suffer from Lupus, and wonder if the 10 years of trying to find a med to help me with my Raynauds disease  could have caused it. The doctors gave me med after med after med, and nothing helped me, I decieded to stop all meds, and a few years later I was diag with Lupus!! I have checked the internet and found "drug induced Lupus" yes there is such a thing.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By creative mind, Community Member— Last Modified: 11/05/13, First Published: 07/03/08